North Carolina, 2014

High Wind in North Carolina, May 22, 2014

May 22, 2014 · NWS RNK · 2 events in 2 counties and zones

A strong upper level disturbance passed across the mountains in northern North Carolina during the early morning hours of May 22nd. Strong winds exceeding 50 mph were observed for about a 4-hour period as the upper disturbance passed overhead.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level disturbance passed across the mountains in northern North Carolina during the early morning hours of May 22nd. Strong winds exceeding 50 mph were observed for about a 4-hour period as the upper disturbance passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 2:44 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, May 22, 2:44 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT THU MAY 22 2014

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL PERSIST ACROSS THE REGION TODAY
AHEAD OF A COLD FRONT THAT WILL SLIDE THROUGH THE AREA OVERNIGHT.
HIGH PRESSURE BUILDS IN BEHIND THE FRONT BRINGING A RETURN TO
DRIER AND SLIGHTLY COOLER WEATHER FOR THE WEEKEND. THE HIGH MOVES
OFFSHORE BY MONDAY RESULTING IN MORE SUMMER- LIKE WEATHER WITH A
DAILY CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
BY THE MIDDLE OF NEXT WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 AM EDT THURSDAY...

INITIAL MCS INDUCED VORT NOW ROTATING BY TO THE SE AND SHOULD
EXIT THE REGION SHORTLY. THIS SHOULD BRING ABOUT A LULL IN SHRA
FOR A WHILE WITH THE NEXT UPSTREAM COMPLEX OF STORMS STILL BACK IN
NORTHERN KY. HOWEVER GIVEN SOME LEFTOVER INSTABILITY AND
CONVERGENCE OUT WEST AHEAD OF THIS NEXT IMPULSE COULD STILL SEE
SOME COVERAGE REDEVELOP ESPCLY WESTERN THIRD SO LEAVING IN SOME
CHANCE POPS THERE TO INIT THIS MORNING.

OTRW ANOTHER RATHER TRICKY SITUATION TODAY WITH THE ACTUAL COLD
FRONT STILL APPROACHING FROM THE NW WHILE MODELS CONTINUE TO
ROTATE WAVES SE UNDER THE DEVELOPING 5H TROF TO THE NORTH.
HOWEVER AGAIN HAVE A PRONOUNCED DEEP W/NW FLOW IN PLACE THAT
SHOULD AGAIN LIMIT CONVECTION OVER CENTRAL SECTIONS ESPCLY NEW
RIVER TO THE LEE OF THE BLUE RIDGE WHERE THE BEST MIXING LOOKS TO
OCCUR. RESIDUAL LEE TROF IN THE FAR EAST MAY BE ANOTHER AXIS TO
SEE ENOUGH CONVERGENCE TO FIRE ISOLATED STORMS BUT IFFY. BEST
CHANCES STILL APPEAR ALONG THE WESTERN SLOPES JUST AHEAD OF THE
FRONT WHERE AIDED MORE BY WEAK ENERGY ALOFT AND LOW LEVEL NW FLOW
CONVERGENCE. ORGANIZATION LOOKS TO BE IN BANDS WITH LESS DEPTH TO
MOISTURE OVER TIME WHICH SHOULD DETER TOO MUCH OF A SEVERE THREAT
DESPITE DECENT INSTABILITY AGAIN THIS AFTERNOON. THUS RUNNING WITH
CHANCE POPS FAR WEST...ISOLATED BLUE RIDGE AND A SMALL RIBBON OF
CHANCE COVERAGE PIEDMONT DURING THE AFTERNOON. OTRW LOTS OF DEBRIS
CLOUDS GIVING WAY TO SOME SUN WITH HEATING THIS MORNING WHICH
SHOULD PUSH ALREADY WARM TEMPS CLOSE TO 90 SE PER DOWNSLOPE...AND
80S ELSW...EXCEPT PERHAPS ONLY 75-80 WESTERN SLOPES GIVEN MORE
CLOUDS/SHRA.

SURFACE COOL FRONT FINALLY ATTEMPTS TO DRIFT THROUGH FROM THE NW
OVERNIGHT POSSIBLY REACHING THE FAR SOUTHERN REACHES OF THE CWA
LATE. MAY STILL BE A FEW SHRA FAR SW WHERE THE BOUNDARY LIKELY
HANGS UP THIS EVENING...OTRW THINKING CLEARING AS DEWPOINTS START
TO FALL OFF...EXCEPT ALONG THE WESTERN SLOPES WHERE UPSLOPE FLOW
MAY KEEP LOW CLOUDS IN OVERNIGHT. LOWS MORE COMFORTABLE AS WEAK
COOL ADVECTION ARRIVES FROM NORTH TO SOUTH WITH LOWS MOSTLY 50-55
WEST AND 55-60 EAST.
&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 330 AM EDT THURSDAY...

THE FRONTAL BOUNDARY ACROSS SOUTHERN PORTIONS OF FORECAST AREA
FRIDAY MORNING WILL PUSH SOUTH AS HIGH PRESSURE OVER WISCONSIN
SLIDES TO THE SOUTHEAST. AS FRIDAY PROGRESSES DEEP NORTHWEST
FLOW ESTABLISHES OVER THE MID ATLANTIC...WHICH WILL PUSH THE COLD
FRONT SOUTHWARD TO THE CAROLINAS. PLAYED HIGH TEMPERATURES FRIDAY
CLOSE TO THE ADJMAVBC WITH READINGS FROM THE LOWER 60S IN THE
NORTHWEST MOUNTAINS TO THE LOWER 80S IN THE PIEDMONTS.

A STRONG MID-LEVEL SPEED MAX WILL DIG SOUTHEAST OFF THE NORTH
CAROLINA COAST FRIDAY EVENING INTO FRIDAY NIGHT. BY FRIDAY NIGHT
COOLER DRIER AIR WILL SURGE SOUTH INTO OUR REGION. SATURDAY
MORNING COULD BRING ANOTHER TASTE OF UNSEASONABLY COOL
TEMPERATURES...WITH LOWS RANGING FROM THE LOWER 40S IN THE
COLDER MOUNTAIN VALLEYS TO THE MID 50S IN THE PIEDMONTS.

THE MORNING CHILL WILL GIVE WAY TO PLENTY OF SUNSHINE WITH
DIMINISHING NORTHWEST WINDS. HIGH TEMPERATURES ON SATURDAY WILL
VARY FROM THE MID 60S IN THE NORTHWEST TO AROUND 80 DEGREES IN
THE SOUTHEAST. 1023 MB SURFACE HIGH PRESSURE WILL BUILD OVERHEAD
SATURDAY NIGHT. LOW TEMPERATURES WILL DROP INTO THE LOWER 40S IN
THE WEST TO THE LOWER 50S IN THE EAST.

ON SUNDAY...THE HIGH CENTER WILL TRAVEL SOUTHEAST TOWARDS THE
CAROLINAS AND EVENTUALLY OFF THE ATLANTIC COAST. RETURNED
SOUTHERLY FLOW AROUND THE HIGH WILL SLOWLY RETURN MOISTURE. HIGHS
SUNDAY WILL GENERALLY WARM INTO THE MID 70S IN THE WEST TO THE
LOWER 80S IN THE EAST. ISOLATED SHOWERS OR THUNDERSTORMS MAY
DEVELOP SUNDAY AFTERNOON INTO SUNDAY NIGHT ACROSS SOUTHERN
PORTIONS OF FORECAST AREA. LEANED LOWS SUNDAY NIGHT TOWARDS
HPCGUIDE FROM AROUND 50 DEGREES IN THE NORTHWEST TO THE UPPER 50S
IN THE SOUTHEAST.
&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 1240 PM EDT WEDNESDAY...

THE RETURN SOUTHERLY FLOW FROM THE GULF OF MEXICO WILL ENSUE
DURING MEMORIAL DAY TO PROVIDE SUMMER-LIKE WEATHER THROUGH THE
REST OF THIS FORECAST PERIOD.

MEANWHILE...AN UPPER LEVEL TROUGH WITH ITS ASSOCIATED COLD FRONT
SHOULD SLOWLY MOVE EASTWARD FROM THE CENTRAL PLAINS DURING THE
WORK WEEK. COMBINED WITH HIGH TEMPERATURES EASILY REACHING THE
80S FOR MOST LOCATIONS BY TUESDAY AND WEDNESDAY...THE CHANCE FOR
AFTERNOON TO EVENING SHOWERS AND THUNDERSTORMS WILL STEADILY
INCREASE. ONLY ISOLATED ACTIVITY MAY OCCUR ON MEMORIAL DAY DUE TO
LIMITED CAPE AND BOUNDARY LAYER MOISTURE...BUT CONVECTION SHOULD
BECOME MORE PRONOUNCED DURING TUESDAY AND WEDNESDAY. THE HIGHEST
POP CHANCES WERE PLACED WEST OF THE BLUE RIDGE THROUGHOUT THIS
PERIOD.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AS OF 1250 AM EDT THURSDAY...

MCS HEADING THROUGH SW VA/NW NC SHOULD CONTINUE TO WEAKEN DURING
THE NEXT HOUR OR TWO WITH MVFR IN CONVECTION MAINLY AFFECTING KBLF
AND POINTS TO THE SW. HOWEVER SOME OF THE RESIDUAL SHRA MAY SPILL
EAST TO KBCB/KROA BEFORE FADING SO INCLUDING A VCSH MENTION THERE
AS WELL AS AT KLWB PER CURRENT PROXIMITY TO SOUTHERN SHRA. ADDED
UPSTREAM COMPLEXES TO THE WEST MAY MAKE A RUN AT THE WESTERN SITES
BY DAYBREAK BUT THINKING MOST WILL ALSO DIMINISH ENOUGH BEFORE
MAKING IT THIS FAR EAST. ELSW WILL MAINTAIN VFR IN THE EAST WHERE
JUST EXPECTING SOME MID DECK AND PERHAPS A PERIOD OF VFR STRATO-
CU GIVEN DOWNSLOPE DRYING.

THE OTHER ISSUE OVERNIGHT WILL BE FOG POTENTIAL GIVEN INCREASING
HUMID AIR. WINDS STAY UP A BIT SO NOT SEEING A BIG THREAT EXCEPT
AROUND KLWB THAT RECEIVED EARLIER RAINFALL AND POSSIBLY KBCB IF
ANY SHRA MAKES IT INTO THE REGION.  ANY FOG EXPECTED TO BE
MVFR...ALTHOUGH CANNOT RULE OUT THAT KLWB DROPS TO IFR AFTER
08Z/4AM.

FOR THURSDAY...APPEARS SHOWER AND STORM THREAT WILL LIE SOUTHWEST
OF THE CWA AND PERHAPS GRAZING KBLF...THEN SOUTH OF DANVILLE IN
THE AFTERNOON. WITH LIMITED THREAT WILL LEAVE ANY MENTION OUT OF
TAFS FOR NOW. SHOULD BE SCT-BKN CU WITH SOME BKN MID/HIGH
CLOUDS...SO VFR EXPECTED WITH A GUSTY WEST TO NORTHWEST WIND TO
25-30 KTS ON THE WESTERN RIDGES AT TIMES.

EXTENDED AVIATION DISCUSSION...
OVERALL VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH MONDAY
     WITH SOME INCREASING POTENTIAL FOR EARLY MORNING MVFR FOG AT
LWB/LYH AND BCB. MONDAY ISOLATED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ARE POSSIBLE AS HIGH PRESSURE MOVES OFFSHORE AND
DEEPER MOISTURE RETURNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/WP
NEAR TERM...JH/WP
SHORT TERM...KK
LONG TERM...PW
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 2:50 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EDT THU MAY 22 2014

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-230800-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
350 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS MAY RESULT IN ISOLATED
STRONG WINDS AND HAIL THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-230800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
350 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 12:31 AM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 AM EDT THU MAY 22 2014

NCZ001>004-019-020-VAZ012-015-016-032-220630-
ASHE NC-SURRY NC-YADKIN NC-ALLEGHANY NC-STOKES NC-WILKES NC-
GRAYSON VA-PATRICK VA-CARROLL VA-WYTHE VA-
131 AM EDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 230 AM EDT

* AT 131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPEEDWELL TO
  NEAR SPARTA...MOVING TO THE SOUTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  GALAX CITY...
  KING...
  MOUNTAIN PARK...
  AND ELKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3642 8136 3676 8128 3677 8126 3679 8127
      3691 8124 3664 8029 3626 8030 3626 8045
      3622 8043 3621 8044 3614 8044 3612 8046
      3610 8051
TIME...MOT...LOC 0527Z 296DEG 36KT 3683 8119 3651 8116

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ashe

When
May 22, 6:00 AM EST to 9:30 AM EST
Where
Ashe forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

A 51 knot wind gust was measured at the Jefferson Airport AWOS at 0815 EDT. In addition, The Ashe County 911 Call Center received reports of a few trees blown down in various locations across the county.

High Wind, Watauga

When
May 22, 6:00 AM EST to 9:30 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

The Watauga County 911 Call Center received reports of a few trees blown down in various locations across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509709, 509713.